When interpreting tacrolimus levels, it is important to monitor changes in red blood cells (RBC). A patient who had hepatitis C virus (HCV) genotype 3A lesson reinforced that lesson for clinicians in the dialysis unit at Fraser Health in Abbotsford, Canada who authored a recent case report. Ribavirin-induced anemia reduced the level of tacrolimus in the patien, the authors reported.
The patient, a 37-year-old man, developed renal failure and received a kidney transplant, which subsequently failed (due to complications likely related to HCV). He had been started on tacrolimus while waiting to go back on the transplant list. Eight years later, the patient restarted hemodialysis (HD), with a regimen of sofosbuvir and ribavirin (SOF/RBV). His whole-blood tacrolimus level was 6.6 ng/mL (target 4–6); his hemoglobin (Hb) level was 10.3 g/dL. Two months later, the patient left for a 1-month vacation. When he returned, his Hb was “dramatically low,” at 3.7 g/dL.
The clinicians put the ribavirin on hold and increased darbepoetin. The patient was given packed RBCs; a bone marrow biopsy ruled out myeloproliferative disorder. Two weeks later, the tacrolimus level was 1.0 mg/mL and then dropped to an undetectable level 5 days later. The clinicians increased the dose. During the next month, the patient’s Hb “gradually bounced back,” to > 10 g/dL, whereupon the clinicians restarted RBV. When the tacrolimus level reached 7.2 ng/mL, the dosages were gradually cut back. Sofosbuvir and RBV were stopped a couple of months later. The patient’s HCV RNA level was undetectable 12 weeks after therapy finished.
Practitioners are always facing the dilemma of risk (anemia) vs benefit (efficacy) in deciding whether and how much RBV should be reduced in renal impairment, the case report authors say. They note that the guidelines for treatment-naïve genotype 3 patients have changed. The recommendation for SOF/RBV has been replaced by one for glecaprevir/pibrentasvir or SOF/velpatasvir.
With the availability of newer direct antivirals, they add, the case again supports the abandoning of RBV-containing regimens. In the “very unlikely instance” that RBV is warranted in a patient on HD, the clinicians advise careful monitoring of Hb, especially 1 month after RBV therapy has started. Consider increasing the dosage of erythropoietin-stimulating agents if the patient’s Hb is at the lower end of the target range.
The decision to increase tacrolimus dosage based on a lower tacrolimus whole-blood concentration induced by anemia is “debatable,” the clinicians say. Nevertheless, this case reminds practitioners to take account of changes in RBC counts when interpreting tacrolimus levels—especially when a drastic change is not expected.
Liu HY, Cheung CYS, Cooper SE. BMJ Case Rep. 2018;2018. pii: bcr-2017-222477.